Alert archive / Mississippi / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 3, NWS Memphis, TN

January 19, 20194 counties in Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jan 19, 2019, 6:15 AM CST for 4 counties in Mississippi. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 19, 2019, 6:15 AM CST (12:15 UTC)
Expired
Jan 19, 2019, 6:45 AM CST
In force
30 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lafayette County, MS, Marshall County, MS, Panola County, MS, Tate County, MS

The radar

The Memphis radar (KNQA), 78 km from the middle of the area, began a volume at 12:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 0.3 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2019-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2019-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -352 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
-352 m²/s²
0-3 km storm-relative helicity
-265 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

934 
WUUS54 KMEG 191215
SVRMEG
MSC071-093-107-137-191245-
/O.NEW.KMEG.SV.W.0003.190119T1215Z-190119T1245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
615 AM CST SAT JAN 19 2019

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lafayette County in northwestern Mississippi...
  Southwestern Marshall County in northwestern Mississippi...
  Tate County in northwestern Mississippi...
  Northeastern Panola County in northwestern Mississippi...

* Until 645 AM CST.

* At 615 AM CST, a severe thunderstorm was located over Senatobia,
  moving east at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Senatobia, Coldwater, Como, Barr, Harmontown, Independence, Laws
  Hill, Marianna, Wakefield, Aiken, Crossroad, Tyro, Chulahoma,
  Glenville, Poagville, Bluff, Blackwater, Looxahoma, Lurline and
  Wyatte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3449 9007 3472 8998 3473 8995 3474 8995
      3480 8958 3451 8957
TIME...MOT...LOC 1215Z 250DEG 42KT 3460 8996 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
879 
WWUS54 KMEG 191222
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
622 AM CST SAT JAN 19 2019

MSC071-093-107-137-191245-
/O.CON.KMEG.SV.W.0003.000000T0000Z-190119T1245Z/
Lafayette MS-Marshall MS-Tate MS-Panola MS-
622 AM CST SAT JAN 19 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CST
FOR NORTHWESTERN LAFAYETTE...SOUTHWESTERN MARSHALL...TATE AND
NORTHEASTERN PANOLA COUNTIES...

At 622 AM CST, a severe thunderstorm was located near Barr, or near
Senatobia, moving east at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Senatobia, Coldwater, Como, Barr, Harmontown, Independence, Laws
Hill, Marianna, Wakefield, Aiken, Crossroad, Tyro, Chulahoma,
Glenville, Poagville, Bluff, Blackwater, Looxahoma, Lurline and
Wyatte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
storm shelter or small central room in a sturdy structure.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3449 9007 3472 8998 3473 8995 3474 8995
      3480 8958 3451 8957
TIME...MOT...LOC 1222Z 250DEG 42KT 3463 8986 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 19, 5:47 AM CST, 28 minutes earlier.

Area forecast discussion, Jan 19, 5:47 AM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
547 AM CST Sat Jan 19 2019

.DISCUSSION... /issued 458 AM CST Sat Jan 19 2019/

A mild and wet morning across the Mid-South at this hour. Latest
KNQA radar sweep shows loosely organized convection and showers
over much of the area. Immediately to our west, a QLCS is coming
together over eastern Arkansas. So far, wind gusts with the line
have been around 40 mph. The aforementioned line of thunderstorms
is expected to sweep across the Mid-South over the next 6 hours or
so. Latest mesoanalysis places the best instability just to our
southwest, where dewpoints have surged to near 60 degrees. Strong
to severe thunderstorms will be possible, mainly south of I-40
over the next several hours as a line of thunderstorms pushes
quickly across the area. 60 to 70 knots of bulk shear will
overspread the area simultaneously. Thus, any breaks or kinks in
the line will support a quick spinup tornado risk. The line is
expected to push east of the Tennessee River by noon. Thereafter,
a dry slot will push across much of the area reducing shower
coverage. Strong northwest winds will develop across the area with
sustained 15 to 30 mph and gusts as high as 45 mph. The current
wind advisory is in good shape.

Another plume of moisture will develop by late afternoon as the
main trough swings across the area. Temperatures will also begin
to drop into the lower 30s during this time, converting rain into
snow across the northern half of the forecast area. The EURO
continues to generate the most amount of QPF, while the other
model consensus is for generally 2 to 3 tenths of an inch. This
will roughly translate into 2 to 3 inches of snow. Latest Hi-res
models show rain changing over to snow as early as 3 pm across
northeast Arkansas and overspreading the Missouri Bootheel and
portions of west Tennessee shortly thereafter. Went ahead and
issued a winter weather advisory for those areas. Light snow
accumulations will be possible further south, but should remain
light and below an inch. The lingering question is how much
freezing drizzle will occur through early Sunday morning. At this
time, only light accumulations are expected and mainly in the
advisory area, but short term trends should be watched closely.

All wintry precipitation is expected to come to an end a few
hours after midnight. Temperatures will dip into the mid 20s and
moderate northwest winds will drop wind chills into the lower
teens by early Sunday morning. A few snow flurries will be
possible Sunday morning as the backside of the trough squeezes out
any residual moisture. By late Sunday morning, skies will clear
across much of the area, however temperatures will struggle to
break freezing across the north and only reach the upper 30s
across the south.

Arctic high pressure will settle over the area for Monday morning.
Expect temperatures to drop into the lower 20s areawide. Monday
will be dry and slightly warmer as weak ridging builds in across
the area. The next system will organize late Monday night across
the Plains. Another surface low and cold front will move slowly
across the area Tuesday into late Wednesday night. About 1-2
inches of rainfall is expected. Rain may switch over to snow on
the backside of the system Wednesday night as cold air overspreads
the area. Confidence remains low at this time, due to the model
variability, but still something to watch.

The Mid-South will remain in northwest flow aloft through next
weekend. A clipper type system may move through Thursday into
Friday and bring us a quick shot of wintry weather. Long term
model guidance suggests that the Mid-South will remain in the
favorable storm track path for an extended period. This will
translate to colder than average temperatures and chances for
wintry weather. Stay tuned.

AC3

&&

.AVIATION...

12Z TAF Set

A variety of weather will occur across the Mid-South today.
Currently, a line of convection ahead of a potent low pressure
system is pushing eastward across the CWA. Expect a lull in
precipitation behind the line before wrap around rain with the low
moves in. Rain will then transition to snow after 20Z from the
northwest to the southeast as colder temperatures filter into the
region behind the cold front. IFR/MVFR conditions will continue
through the period with the possible exception of the lull in
precipitation period. Strong NW winds will occur behind the front
with sustained speeds of 15-20 KTS with gusts up to 35 KTS. Speeds
will begin to taper off during the early morning hours on Sunday.

KRM

&&

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory from noon today to 3 AM CST Sunday for Clay-
     Craighead-Crittenden-Cross-Greene-Lee AR-Mississippi-
     Phillips-Poinsett-St. Francis.

     Winter Weather Advisory from 3 PM this afternoon to 3 AM CST
     Sunday for Clay-Craighead-Greene-Mississippi.

MO...Wind Advisory from noon today to 3 AM CST Sunday for Dunklin-
     Pemiscot.

     Winter Weather Advisory from 3 PM this afternoon to 3 AM CST
     Sunday for Dunklin-Pemiscot.

MS...Wind Advisory from noon today to 3 AM CST Sunday for Alcorn-
     Benton MS-Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-
     Lafayette-Lee MS-Marshall-Monroe-Panola-Pontotoc-Prentiss-
     Quitman-Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-
     Yalobusha.

TN...Wind Advisory from noon today to 3 AM CST Sunday for Benton TN-
     Carroll-Chester-Crockett-Decatur-Dyer-Fayette-Gibson-
     Hardeman-Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-
     Madison-McNairy-Obion-Shelby-Tipton-Weakley.

     Winter Weather Advisory from 3 PM this afternoon to 3 AM CST
     Sunday for Carroll-Dyer-Gibson-Henry-Lake-Obion-Weakley.

&&
Hazardous weather outlook, Jan 19, 3:51 AM CST, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
351 AM CST Sat Jan 19 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-201200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
351 AM CST Sat Jan 19 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong to severe thunderstorms will be possible south of the
I-40 corridor through the late morning hours. Damaging winds will
be the primary threat with a secondary threat of a brief tornado.

A Wind Advisory is in effect for strong northerly winds this
afternoon into early Sunday morning.

A Winter Weather Advisory is in effect for northern portions of
the Mid-South from late this afternoon into early Sunday morning.
1 to 2 inches of snow is possible with minor ice accumulations.
Further south, less than one inch of snow is possible. Mainly
north of the I-40 corridor.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Reports of wind damage, winter weather, and road conditions are
encouraged today.

AC3

In the hours before

Special weather statement, Jan 19, 4:09 AM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Memphis TN
409 AM CST SAT JAN 19 2019

ARZ035-036-048-049-058-191100-
St. Francis AR-Phillips AR-Cross AR-Lee AR-Crittenden AR-
409 AM CST SAT JAN 19 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 500 AM CST
FOR...

St. Francis County in eastern Arkansas...
Northwestern Phillips County in eastern Arkansas...
Cross County in eastern Arkansas...
Lee County in eastern Arkansas...
Northwestern Crittenden County in eastern Arkansas...

At 409 AM CST...strong thunderstorms were producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from near Hunter to near Stuttgart. Movement was northeast at 50 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in St. Francis...northwestern Phillips...Cross...Lee and
northwestern Crittenden Counties should monitor this storm closely.

LAT...LON 3500 9115 3500 9104 3525 9104 3541 9082
      3538 9035 3440 9092 3440 9100 3447 9100
      3447 9106 3473 9105 3474 9110 3487 9110
      3487 9112 3491 9112 3491 9115
TIME...MOT...LOC 1009Z 244DEG 45KT 3508 9121 3444 9154
Special weather statement, Jan 19, 4:57 AM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Memphis TN
457 AM CST SAT JAN 19 2019

ARZ027-028-035-036-TNZ048-049-088-191145-
Poinsett AR-Mississippi AR-Cross AR-Crittenden AR-Tipton TN-
Lauderdale TN-Shelby TN-
457 AM CST SAT JAN 19 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 545 AM CST
FOR...

Eastern Poinsett County in eastern Arkansas...
Southwestern Mississippi County in eastern Arkansas...
Southeastern Cross County in eastern Arkansas...
Crittenden County in eastern Arkansas...
Southwestern Tipton County in western Tennessee...
Southwestern Lauderdale County in western Tennessee...
Northwestern Shelby County in western Tennessee...

At 457 AM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Lepanto, moving
northeast at 50 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in eastern Poinsett...southwestern Mississippi...southeastern
Cross...Crittenden...southwestern Tipton...southwestern Lauderdale
and northwestern Shelby Counties should monitor this storm closely.

LAT...LON 3570 9041 3570 8983 3514 9010 3515 9063
TIME...MOT...LOC 1057Z 229DEG 45KT 3558 9038
Special weather statement, Jan 19, 5:22 AM CST, 53 minutes before
Special Weather Statement
National Weather Service Memphis TN
522 AM CST SAT JAN 19 2019

ARZ036-TNZ088-191200-
Crittenden AR-Shelby TN-
522 AM CST SAT JAN 19 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 AM CST
FOR...

Northeastern Crittenden County in eastern Arkansas...
Shelby County in western Tennessee...

At 522 AM CST...a strong thunderstorm producing winds at least 40 mph
was located near Pinckney, or 9 miles west of T O Fuller State Park,
moving northeast at 45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Crittenden and Shelby Counties should monitor
this storm closely.

LAT...LON 3538 9017 3538 9014 3539 9014 3539 8964
      3537 8964 3499 8982 3499 9034
TIME...MOT...LOC 1122Z 243DEG 31KT 3502 9027
Special weather statement, Jan 19, 5:44 AM CST, 31 minutes before
Special Weather Statement
National Weather Service Memphis TN
544 AM CST SAT JAN 19 2019

ARZ028-TNZ048-049-191230-
Mississippi AR-Tipton TN-Lauderdale TN-
544 AM CST SAT JAN 19 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 630 AM CST
FOR...

Eastern Mississippi County in eastern Arkansas...
Tipton County in western Tennessee...
Lauderdale County in western Tennessee...

At 544 AM CST...a strong thunderstorm producing winds at least 40 mph
was located near Munford, or 8 miles north of Millington, moving east
at 45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in eastern Mississippi...Tipton and Lauderdale Counties should
monitor this storm closely.

LAT...LON 3587 8934 3582 8937 3582 8940 3578 8943
      3571 8944 3539 8964 3539 8970 3541 8971
      3540 8978 3539 8978 3539 9006 3587 8982
TIME...MOT...LOC 1144Z 252DEG 38KT 3545 8992
Special weather statement, Jan 19, 5:54 AM CST, 21 minutes before
Special Weather Statement
National Weather Service Memphis TN
554 AM CST SAT JAN 19 2019

MSZ001-002-007-008-010>012-191245-
Tunica MS-Marshall MS-Coahoma MS-DeSoto MS-Panola MS-Tate MS-
Quitman MS-
554 AM CST SAT JAN 19 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 645 AM CST
FOR...

Southeastern Tunica County in northwestern Mississippi...
Northwestern Marshall County in northwestern Mississippi...
East central Coahoma County in northwestern Mississippi...
DeSoto County in northwestern Mississippi...
Northern Panola County in northwestern Mississippi...
Tate County in northwestern Mississippi...
Northern Quitman County in northwestern Mississippi...

At 554 AM CST...a strong thunderstorm producing winds at least 40 mph
was located near Arkabutla, or near Hernando, moving east at 45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Tunica...northwestern Marshall...east central
Coahoma...DeSoto...northern Panola...Tate and northern Quitman
Counties should monitor this storm closely.

LAT...LON 3499 8998 3500 8964 3499 8937 3426 8996
      3426 9059
TIME...MOT...LOC 1154Z 252DEG 38KT 3476 9006

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 8:06 PM CSTRiver Flood WarningMEGLowndes, Monroe9 days
Jan 19, 4:54 AM CSTSevere Thunderstorm WarningMEGDeSoto, Tunica36 min
Jan 19, 5:24 AM CSTSevere Thunderstorm WarningMEGCoahoma, DeSoto, Quitman, Tate, Tunica36 min
Jan 19, 5:54 AM CSTSpecial Weather StatementMEGDeSoto, Panola, Tate51 min
Jan 19, 6:41 AM CSTSpecial Weather StatementMEGBenton, Lafayette, Marshall, Panola34 min
Jan 19, 8:37 AM CSTSpecial Weather StatementMEGMonroe23 min
Jan 19, 11:56 AM CSTSpecial Weather StatementMEGMarshall, Tate34 min
Jan 19, 12:04 PM CSTRiver Flood WarningMEGTate, Tunica24 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.